A patient with acute intracerebral haemorrhage developed hyoxaemia due to neurogenic pulmonary oedema, accompanied by a labile blood pressure and elevated catecholamine levels.
Nicardipine and other antihypertensive agents including metoprolol, hydralazine, and labetalol were tried without benefit, and the patient continued to deteriorate.
Phentolamine was tried. The introduction, withdrawal, and reintroduction of phentolamine and the clinical status of the patient is described convincingly:
a phentolamine infusion was started at 0.17 mg/min and titrated for BP control. Over 6 h, the FIO2 requirements dropped precipitously, gas exchange improved, and the chest radiograph showed improvement of pulmonary edema. When the hospital supply of phentolamine was exhausted, the clinical status deteriorated rapidly. Within just 15 h of the discontinuation of phentolamine, the PaO2 fell from 166 mm Hg to 66 mm Hg, and FIO2 requirements rose from 60% to 100%. When the phentolamine supply was replenished and the infusion restarted, the same rapid improvement was observed and BP stabilized.
Phentolamine is a potent competitive antagonist at both alpha 1 and alpha 2 receptors . Phentolamine causes a reduction in peripheral resistance through blockade of alpha 1 receptors and possibly alpha 2 receptors on vascular smooth muscle.
Neurogenic pulmonary edema (NPE) is a clinical syndrome characterized by the acute onset of pulmonary edema following a significant CNS insult. The cause is believed to be a surge of catecholamines that results in cardiopulmonary dysfunction. Although there are myriad case reports describing CNS events that are associated with this syndrome, few studies have identified specific treatment modalities. We present a case of NPE caused by an intracranial hemorrhage from a ruptured arteriovenous malformation. We uniquely document a rise and fall of serum catecholamine levels correlating with disease activity and a dramatic clinical response to IV phentolamine.
Neurogenic Pulmonary Edema: Successful Treatment With IV Phentolamine
Chest March 2012 vol. 141 no. 3 793-795